Texas, 2018

Flash Flooding in Texas, September 3 to 4, 2018

September 3 to 4, 2018 · NWS EWX · 8 events in 2 counties and zones

A weak upper level low moved into Texas from the Gulf of Mexico and interacted with a very moist environment. Precipitable water values across South Central Texas were above two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level low moved into Texas from the Gulf of Mexico and interacted with a very moist environment. Precipitable water values across South Central Texas were above two inches. When a low level jet developed overnight, this combination was sufficient to produce heavy rain that led to flash flooding. There were rainfall reports of 10.18 and 9.25 inches in the extreme northern part of San Antonio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 3, 8:13 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 3, 8:13 PM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
913 PM CDT Mon Sep 3 2018

.UPDATE...
A Flash Flood Watch has been issued for the far southwest counties of
South Central Texas through Tuesday morning. Those counties are the
following: Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and
Zavala. The combination of several features such as abundant tropical
moisture pushing across the area, increased low level jet inflow and
an upper level disturbance between west Texas and Val Verde County
are expected to be responsible for possibly locally heavy rains
through Tuesday morning. Area Doppler radars have estimated rainfall
amounts of 1 to 4 inches over some of those areas the past 24 hours with
the potential for additional 2 to 4 inches of rainfall with isolated
6 inches by Tuesday morning.

HiRes models are in good agreement for the potential for locally
heavy rains through Tuesday morning mainly across the western half of
South Central Texas. For areas along and east of Highway 281,
rainfall amounts of one inch or less are possible for most areas,
however, isolated spots of 1 to 2 are possible with stronger storms.

&&

.PREV DISCUSSION... /ISSUED 717 PM CDT Mon Sep 3 2018/

UPDATE...
Please see the 00Z aviation forecast discussion below.

AVIATION...
A challenging aviation forecast is in store this period as convection
chances will largely be dominated by small scale features such as
outflow boundaries. Based on current radar data, it appears SAT will
stand the best chance for SHRA/TSRA over the next hour or so. The
next best shot at showers and storms is expected during the late
evening and early morning hours, primarily from SAT/SSF westward
into DRT. Should this scenario play out, we should see a decrease in
convection chances from late morning into early afternoon. With
daytime heating and likely plenty of outflow boundaries, another
round remains possible late Tuesday afternoon and evening.

PREV DISCUSSION... /ISSUED 245 PM CDT Mon Sep 3 2018/

SHORT TERM (Tonight through Tuesday Night)...
The coverage of showers and storms continues to increase across the
area this afternoon. The previous tropical low that was over SE Texas
yesterday is now over North Texas and is helping with the abundance
of activity in our northern CWA. For our western counties, broad
troughing continues with high moisture values streaming in from the
southwest. This same setup was in place last night and produced a
couple pockets of 4+ inches of rain fall in portions of Uvalde and
Bandera County. Cloud cover today has kept temperatures in check with
current values in the 80s and lower 90s.

For the late afternoon and evening, scattered to numerous showers
and storms are expected to continue. The initial focus of a higher
coverage area should be somewhere near the I35 corridor. Latest
satellite imagery shows that a weak boundary is moving south across
Blanco and northern Hays County. As this boundary continues to slowly
slide south it should help provide as a focus for shower and
thunderstorm activity. The latest runs of the HRRR and TTU WRF show
this area with pockets of locally heavy rainfall through the evening
hours with some weakening around the 11 pm to midnight hour. The
pockets of heavier rainfall could lead to the need for a Flood
Advisory or perhaps a Flash Flood Warning this afternoon and
evening.

The focus for possible heavy rainfall will then shift back west to
areas between Del Rio and San Antonio. Model guidance is in good
agreement that this is where the nocturnal low-level jet will set up.
Speeds at 850 mb within the jet should be around 20-25 knots with 10
knots of southerly flow on either side of the higher winds. We can
look at isentropic planes to best decipher low-level lift from the
nocturnal jets and the RAP/GFS are both showing strong upglide on the
305k surface with near saturation and lapse rates around 5 C/km in
this region. This should be more than sufficient for a decent area
of precip to develop. The HRRR shows this occurring beginning as
early as 8-9 PM with the best lift coming after midnight and
continuing through the overnight hours. Not expecting a prolonged
period of heavy rainfall, but pockets of heavier rain within the main
precip area will be possible. Will mention locally heavy rainfall in
this area too tonight.

Think we are close to needing a Flash Flood Watch for tonight,
especially for the western counties. Latest flash flood guidance is
around 1.5 inches an hour for the areas that received locally heavy
rainfall last night. PW values will be above 2 inches and these
rainfall amounts will certainly be possible. However, the heaviest
rainfall may occur southeast of this area where the current flash
flood guidance is 3+ inches in an hour. Will hold off for now but
mention the locally heavy rainfall in the grids and mention the
threat for flooding in the Hazardous Weather Outlook.

For tomorrow, the expected area of precip in our western counties
will be diminishing after sunrise with scattered activity expected
across most areas for the remainder of the day. Will show PoPs in the
30-60 percent range. Rain chances will drop off in the Tuesday Night
time frame with the favored area continuing to be in the western CWA
where the broad troughing continues.

LONG TERM (Wednesday through Monday)...
Rain chances are expected to continue to be elevated during the
long-term portion of the forecast as moisture values remain high and
the broad troughing/shear axis remains in place across the west.
There should not be much of a surface focus to help increase coverage
or amounts for much of the period. Will continue to mention locally
heavy rainfall in the HWO as any additional brief downpours on
already saturated soils could lead to localized flooding. There
could be a potential trough axis stretching into the Central and
Southern Plains by the end of next weekend. This could bring even
higher rainfall chances if it were to move as far south as the ECMWF
is showing. Will keep PoPs in the 20-30 percent range for now on Day
6/7.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  91  74  93  75 /  70  50  20  40  20
Austin Bergstrom Intl Airport  74  90  73  92  73 /  70  50  20  40  20
New Braunfels Muni Airport     74  90  73  92  73 /  70  50  30  40  20
Burnet Muni Airport            73  87  72  90  72 /  70  60  30  40  30
Del Rio Intl Airport           75  91  75  90  74 /  60  30  40  40  30
Georgetown Muni Airport        74  90  73  92  73 /  70  50  20  30  20
Hondo Muni Airport             74  92  74  93  73 /  80  50  40  40  30
San Marcos Muni Airport        74  91  73  92  73 /  70  50  30  40  20
La Grange - Fayette Regional   75  91  74  93  74 /  40  50  20  40  20
San Antonio Intl Airport       75  90  75  91  75 /  70  50  30  40  30
Stinson Muni Airport           76  92  76  93  75 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Dimmit-Frio-Kinney-
Maverick-Medina-Uvalde-Zavala.

&&

Mesoscale/Aviation...Platt
Synoptic/Grids...17
Public Service/Data Collection...BMW
Hazardous weather outlook, Sep 3, 1:47 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CDT Mon Sep 3 2018

TXZ171>173-183>194-202>209-217>225-228-042000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible across much of
South Central Texas today. Wind gusts up to 40 mph are possible
in the stronger storms. In addition pockets of locally heavy
rainfall could lead to localized flash flooding of creeks,
streams, and urban areas. The best areas for minor flooding will
be tonight near the I35 corridor, shifting to areas west of I35
late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms are possible
across much of South Central Texas through the week into the
weekend. Isolated pockets of locally heavy rainfall could lead to
some minor flooding of creeks, streams, and urban areas. Wind
gusts up to 40 mph are possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 3, 6:57 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT MON SEP 3 2018

TXZ218-040145-
Zavala TX-
757 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ZAVALA COUNTY UNTIL 845
PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Colonias, or near Crystal City, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crystal City, La Pryor and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2874 9975 2868 9986 2890 10010 2902 9991
TIME...MOT...LOC 0057Z 146DEG 17KT 2878 9986

PLATT

The radar

The Austin/San Antonio radar (KEWX), 45 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
September 3, 8:52 PM CST to 10:45 PM CST
Where
Bexar County, 6.94 mi N of Hollywood Park to 7.04 mi N of Hollywood Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.670, -98.490

Thunderstorms produced heavy rain that led to flash flooding. There were high water rescues and evacuations on Glass Canyon along Mud Creek just north of San Antonio.

Flash Flood, Bexar

When
September 3, 9:55 PM CST to September 4, 12:00 AM CST
Where
Bexar County, 1.83 mi NE of Robards to 1.97 mi NE of Robards
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.520, -98.510

Thunderstorms produced heavy rain that led to flash flooding. Cars were stranded in high water at I410 and NW Military Dr. in northern San Antonio. There were also dozens of other roads closed across the city.

Flash Flood, Bexar

When
September 3, 10:20 PM CST to September 4, 12:00 AM CST
Where
Bexar County, 0.92 mi SW of Sat Twin Oaks Arpt to 0.58 mi ESE of Hollywood Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.560, -98.480

Thunderstorms produced an estimated eight inches of rain that caused flash flooding. Water covered the road at Bitters Rd. and Hwy 281 in northern San Antonio.

Flash Flood, Bexar

When
September 4, 12:00 AM CST to 1:45 AM CST
Where
Bexar County, 11.12 mi N of Sat Twin Oaks Arpt to 11 mi N of Sat Twin Oaks Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.730, -98.450

Thunderstorms produced heavy rain that led to flash flooding sending two feet of water over a low water crossing on Cibolo Creek in Bulverde.

Flash Flood, Bexar

When
September 4, 1:00 AM CST to 2:00 AM CST
Where
Bexar County, 1.2 mi W of (Sat)san Antonio Int to 1.31 mi ENE of Fratt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.530, -98.490

Thunderstorms produced heavy rain that led to flash flooding. Multiple roads and low water crossing were flooded across north central San Antonio between I-410 and Loop 1604.

Flash Flood, Uvalde

When
September 4, 2:00 AM CST to 5:45 AM CST
Where
Uvalde County, Sabinal to 4.09 mi W of Sabinal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.320, -99.470

Thunderstorms produced heavy rain that led to flash flooding. Several roads around Sabinal were closed due to flooding along the Sabinal River including RM 187 and TX 127.

Flash Flood, Bexar

When
September 4, 3:30 AM CST to 5:00 AM CST
Where
Bexar County, 1.2 mi W of Robards to 1.35 mi E of Woodlawn Lake
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.500, -98.550

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads in north central San Antonio.

Flash Flood, Bexar

When
September 4, 6:30 AM CST to 9:00 AM CST
Where
Bexar County, 2.76 mi N of Sat Twin Oaks Arpt to 3.71 mi ENE of Grey Forest
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.610, -98.470

Thunderstorms produced eight to 10 inches of rain across the northern part of San Antonio that led to flash flooding. The San Antonio Fire Department reported 63 high water rescues across the city. Multiple roads and low water crossings and several area creeks were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783789, 783790, 783791, 783792, 783793, 783794, 783795, 783796.